LORAIN -– Police are searching for the source of what is being called extremely potent heroin that has led to 13 reported overdoses in Lorain and surrounding communities in the past 16 to 24 hours, two of which have been fatal.
“This is either really bad heroin or extremely potent heroin,” Lorain police Lt. Roger Watkins said Saturday night.
The fatal overdoses involved an Amherst man in his early 20s and an Elyria woman in her mid-30s, Watkins said.
He had no other information about the two deaths.
“I just hung up the phone from talking with our narcotics bureau and felt we needed to get the word out on this as soon as possible,” Watkins said.
Lorain County Coroner Dr. Stephen Evans confirmed two fatal overdoses and said the county usually averages at least one overdose per day.
"What's different is that we've had at least 10 confirmed overdoses in the last 24 hours," Evans said.
The number of fatalities could have been even higher if not for emergency responders' efforts -- Evans said five of those 10 overdoses that he could confirm were resuscitated in the emergency rooms at EMH Elyria Medical Center and at Mercy Regional Medical Center.
Evans said the three other overdose victims were saved by Lorain police officers using Narcan, a nasal spray drug approved for use in drug overdose cases earlier in the year by the Ohio Legislature.
Lorain police narcotics officers are trying to pinpoint where the lethal heroin came from, Watkins said.
“We normally see one to two overdoses in Lorain in a week,” Watkins said. “We wanted to get the word out as soon as we could so anyone who is using heroin or has friends or relatives using it could be advised of what is happening. We’ve got people dropping all over the place. Our narco guys are talking to some of the survivors right now in hopes of trying to stem the flow of it,” Watkins said.
Watkins said seven of the people who experienced heroin overdoses were treated with Narcan.
The drug was first used Oct. 29 to save the life of a 21-year-old Lorain woman who was an apparent heroin user.
“In most of not every instance, the seven were brought back from the brink (of death) with Narcan,” Watkins said. “Otherwise we’d be talking about nine fatalities.”
A former narcotics officer himself, Watkins said heroin today “is a lot more pure than. I’ve never seen a spike of overdoses like this.”
News Editor Benjamin Nagy contributed to this story.
Contact Steve Fogarty at 329-7146 or email@example.com.